Nebraska, 2005

Hail in Nebraska, July 4, 2005

July 4, 2005 · NWS GID · 3 events in 2 counties and zones

Fourth of July fireworks were provided by a crop-damaging thunderstorm in southwest Dawson and northwest Gosper counties. The thunderstorm slipped south of Gothenburg, then across the Midway Lake area and finally weakened just west of Elwood in northwest Gosper County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Fourth of July fireworks were provided by a crop-damaging thunderstorm in southwest Dawson and northwest Gosper counties. The thunderstorm slipped south of Gothenburg, then across the Midway Lake area and finally weakened just west of Elwood in northwest Gosper County. Significant crop damage was reported north and east of Eustis due to the wind driven quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 1:47 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 1:47 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT MON JUL 4 2005

.SHORT TERM...CONCERNS APPEAR TO BE SLIGHT CHANCES FOR TSTMS AND
TIMING FOR THAT OVER NEXT COUPLE OF DAYS. AT PRESENT HIGH PRESSURE
AT SURFACE IN NW NEB WITH UPSLOPE FLOW ACROSS THE STATE ALTHOUGH
DEWPOINTS IN MOST OF OUR CWA THE LOWEST WE HAVE SEEN FOR A WHILE
WITH LOWER TO MID 50S NORTH TO SOUTH. WEAK IMPULSE ACROSS NORTHERN
NEB WITH LINGERING SHOWERS AND A FEW TSTMS POPPING UP IN THE NW.
ONE OR TWO CELLS IN OUR NORTHERN CWA BARELY MAKING 30 DBZ AND WITH
DRY AIR IN LOW LEVELS SUSPECT ONLY GETTING VIRGA AT BEST. WILL HAVE
TO WATCH NORTHERN ACTIVITY AND DECIDE LAST MINUTE WHETHER TO INCLUDE
EARLY EVENING POPS OR JUST GO WITH LATE NIGHT SLIGHT CHANCE.

MAIN FOCUS FOR OUR AREA LOOKS MORE IN THE SOUTHWEST. MCS EXPECTED
TO FORM IN THE CO/WY/NE AREA AND THEN PUSH SOUTHEAST POSSIBLY
CLIPPING US. WILL GO WITH CHANCE THERE AND SLIGHT CHANCE REST OF
AREA. MID LEVEL LAPSE RATES NOT THAT IMPRESSIVE FOR TONIGHT SO
STORMS SHOULD REMAIN BELOW SEVERE CRITERIA.

BIGGEST CHALLENGE IS TRYING TO PICK OUT WEAK SHORTWAVES AND TIME
THEM THROUGH NEXT COUPLE OF DAYS. MODELS NOT DOING TOO WELL AT THIS
AS NOTED BY COMPARING LATEST NAM 500 FLOW AND OVERLAYING REAL TIME
PROFILER PLOT. THE NAM HAS A WAVE APPROACHING WESTERN NEB THIS
AFTERNOON AND EVENING. PROFILER NET SHOWS THE PHASING TO BE WAY
OFF. SO IF IT IS HAVING TROUBLE SIX HOURS OUT WHAT DOES ONE DO WITH
ANY APPROACHING WAVES NEXT 24 TO 48 HOURS?

WITH NO GOOD SURFACE FEATURE IN PLACE AND A WEAK LOW LEVEL JET THE
NEXT COUPLE OF DAYS...OPTED TO REMOVE DAYTIME CHANCES FOR PRECIP AND
GO STRICTLY WITH NOCTURNAL STORMS BASED ON EXPERIENCE. WILL LOWER
THOSE CHANCE FROM 50 PERCENT TO 20 PERCENT.

.LONG TERM...THURSDAY THROUGH MONDAY. UPPER RIDGE BUILDS IN OVER THE
AREA AND BRINGS TYPICAL JULY WEATHER TO CENTRAL PLAINS.  SUNNY WARM
DAYS AND CLEAR MILD NIGHT IN STORE.  CAN NOT RULE OUT A STORM
ROLLING OUT FROM WESTERN HIGH PLAINS AND OVER THE TOP OF THE RIDGE
...BUT WITH NO GOOD UPPER SYSTEM OR OTHER FEATURE TO TIE THIS TO...
DO NOT SEE REASON TO PUT POPS IN FORECAST.  AFTERNOON TEMPS TO CLIMB
INTO THE 90S AND NIGHT TIME LOWS TO BE IN THE 65 TO 70 DEGREE RANGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EWALD/KISNER
Hazardous weather outlook, Jul 4, 3:03 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT MON JUL 4 2005

KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-051200-
ADAMS NE-CLAY NE-FILLMORE NE-GREELEY NE-HALL NE-HAMILTON NE-
HOWARD NE-JEWELL KS-MERRICK NE-MITCHELL KS-NANCE NE-NUCKOLLS NE-
OSBORNE KS-POLK NE-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS AND YORK
403 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE
THIS EVENING AND OVERNIGHT. WHILE THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...SOME OF
THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY
WINDS. OF COURSE...ANY THUNDERSTORM CAN PRODUCE
DANGEROUS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT.
AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ005-017-NEZ039-046-060-061-072>074-082>084-051200-
BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE-
KEARNEY NE-PHELPS NE-PHILLIPS KS-ROOKS KS-SHERMAN NE-VALLEY NE-
INCLUDING THE CITIES OF...HOLDREGE...KEARNEY...
LEXINGTON AND PHILLIPSBURG
403 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING
AND OVERNIGHT. THIS EVENING...THE MORE LIKELY AREA WILL BE
WEST OF AN ORD NEBRASKA...TO ALMA...TO STOCKTON KANSAS LINE.

A FEW STORMS THIS EVENING MAY PRODUCE BRIEF HEAVY RAIN...
SMALL HAIL...AND GUSTY WINDS. OF COURSE...ANY THUNDERSTORM
CAN PRODUCE DANGEROUS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT.
AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NOAA/NWS/MORITZ

In the hours before

Local storm report, Jul 4, 4:28 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 NNW GOTHENBURG        41.00N 100.20W
07/04/2005  0.25 INCH        DAWSON             NE   TRAINED SPOTTER

            SPOT OBSERVER REPORTED A LOT OF PEA SIZED HAIL. MEASURED
            WIND GUST TO 54 MPH AT 514 PM.

&&

SJC
Local storm report, Jul 4, 4:39 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     2 NW GOTHENBURG         40.95N 100.19W
07/04/2005  50 MPH           DAWSON             NE   PUBLIC

&&

SJC
Local storm report, Jul 4, 4:56 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FUNNEL CLOUD     2 S GOTHENBURG          40.90N 100.16W
07/04/2005                   DAWSON             NE   PUBLIC

&&

MORITZ

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dawson

When
July 4, 4:56 PM CST
Where
Dawson County, 2 mi S of Gothenburg
Reported by
GENERAL PUBLIC
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Hail, Dawson

When
July 4, 5:20 PM CST
Where
Dawson County, 10 mi S of Cozad
Measured
1 in hail
Crop damage
$2.0 million
Reported by
GENERAL PUBLIC
Coordinates
40.717, -99.967

Hail, Gosper

When
July 4, 5:55 PM CST
Where
Gosper County, 7 mi NW of Elwood
Measured
1 in hail
Crop damage
$2.0 million
Reported by
GENERAL PUBLIC
Coordinates
40.667, -99.950

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452513, 5452514, 5452515.